Please login (Members) to view content or
(Nonmembers) this article.
0

No votes yet

Article

Cytokine-Release Syndrome: Overview and Nursing Implications

Sheila Breslin
CJON 2007, 11(1), 37-41 DOI: 10.1188/07.CJON.S1.37-42

Cytokine-release syndrome is a symptom complex associated with the use of many monoclonal antibodies. Commonly referred to as an infusion reaction, it results from the release of cytokines from cells targeted by the antibody as well as immune effector cells recruited to the area. When cytokines are released into the circulation, systemic symptoms such as fever, nausea, chills, hypotension, tachycardia, asthenia, headache, rash, scratchy throat, and dyspnea can result. In most patients, the symptoms are mild to moderate in severity and are managed easily. However, some patients may experience severe, life-threatening reactions that result from massive release of cytokines. Severe reactions occur more commonly during the first infusion in patients with hematologic malignancies who have not received prior chemotherapy; severe reactions are marked by their rapid onset and the acuity of associated symptoms. Massive cytokine release is an oncologic emergency, and special precautions must be taken to prevent life-threatening complications. This article will present an overview of the etiology and management of cytokine-release syndrome in patients receiving monoclonal antibodies to better prepare oncology nurses to safely care for such patients.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or